Wyoming, 2020

High Wind in Wyoming, December 15 to 17, 2020

December 15 to 17, 2020 · NWS CYS · 5 events in 5 counties and zones

High winds were measured by numerous Wyoming Department of Transportation sensors along Interstates 80 and 25 across the wind prone and Central Laramie County areas. Highest wind gust was 74 mph at sensor WY20 along Interstate 80 east-southeast of Elk Mountain.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds were measured by numerous Wyoming Department of Transportation sensors along Interstates 80 and 25 across the wind prone and Central Laramie County areas. Highest wind gust was 74 mph at sensor WY20 along Interstate 80 east-southeast of Elk Mountain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 15, 4:32 PM MST, 28 minutes earlier.

Area forecast discussion, Dec 15, 4:32 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
432 PM MST Tue Dec 15 2020

.SHORT TERM...(Tonight - Wednesday Night)
Issued at 309 PM MST Tue Dec 15 2020

Strong winds are the main concern over the next 24-36 hours across
the wind prone areas of southeast Wyoming. High Wind Warnings look
to be in excellent shape with gusts already approaching the 50 MPH
mark near Arlington. 850 and 700 mb CAG-CPR gradients climb to 50-
60 meters by 00z and remain strong through Wednesday night. Should
see the strongest winds occur overnight into early Wed as a strong
mid-level short wave moves rapidly across the northern high plains
during this period, enhancing low-level gradients and contributing
to strong subsidence over much of the area. Winds will continue to
increase at Arlington over the next few hours, and may increase to
60 MPH or higher prior to the 00z start time of the inherited High
Wind Warning. Bordeaux will not be far behind as the MSLP gradient
from ARL-BRX increases to 4-6 mb by 03z and 800 mb winds reach 50-
55 knots. Cross sections indicate the development of a significant
mountain top inversion overnight, suggesting potential for 65+ MPH
wind gusts overnight. These winds will most likely eventually move
into the South Laramie Range & adjacent foothills as 700 to 800 mb
winds gradually increase overnight. The highest chance for warning
level winds will be through 18z Wednesday, but gradients are still
projected to stay high enough to keep winds elevated through Thurs
morning.

The other concern is the potential for mountain snow, from tonight
through most of Wednesday. Good orographics and strong upper-level
forcing in the left exit region of a 110+ knot H25 jet could quite
possibly support near Advisory amounts over the highest elevations
of the Snowys and Sierra Madres. No headlines for now, but this is
something to watch over the next 24 hours.

.LONG TERM...(Thursday - Tuesday)
Issued at 309 PM MST Tue Dec 15 2020

High pressure dominating the great basin with a low pressure cell
digging southeast into Texas.  Not much change in the progression
with current model guidance. Upper level ridging is expected to
build in the region bringing milder conditions through southeastern
Wyoming and the Nebraska panhandle.  Temperatures are expected to
hover around 39 to 45 degrees Thursday before cooling down into the
evening with the advance of a upper level trough and the associated
pacific cold front. This will allow for the slight chance of some
snow Thursday night into Friday.  Into the weekend, upper level
ridging is expected to build back into the region and remain through
early next week. Main concern for the week ahead will be potential
wind events. Strong subsidence over southeastern Wyoming appears to
have strengthened in the models, with Craig to Casper gradients
hovering around 55 meters on Thursday afternoon, and greater than 80
meters Saturday into Monday. Otherwise, downsloping remains in
effect, providing slightly warmer and drier conditions through the
weekend and into next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 430 PM MST Tue Dec 15 2020

VFR, except MVFR at Rawlins until 04Z. Wind gusts to 38 knots at
Rawlins, Laramie and Cheyenne. Wind gusts to 30 knots at Chadron,
Alliance, Scottsbluff and Sidney after 15Z Wednesday.

&&

.FIRE WEATHER...
Issued at 255 AM MST Tue Dec 15 2020

Looking at a windy pattern through the weekend into early next
week. Breezy conditions expected over the plains while wind prone
areas in southeast Wyoming could see strong winds at times
throughout the week. This is all ahead of what's looking like a
more widespread high wind event across the area Sunday into
Monday. However, recent snowfall and colder temperatures will keep
fire weather conditions at bay throughout the week. Additionally,
Nebraska Panhandle fuels have been marked as not ready with
recent precipitation across the area.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 8 PM MST Wednesday for WYZ106-110-116-
     117.

NE...None.
&&

SHORT TERM...CLH
LONG TERM...MD
AVIATION...RUBIN
FIRE WEATHER...MB
Hazardous weather outlook, Dec 15, 3:19 AM MST, 13 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
319 AM MST Tue Dec 15 2020

WYZ106-110-116-117-161030-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
319 AM MST Tue Dec 15 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Light snow showers continue this morning. West winds will
increase late this afternoon as a High Wind Warning goes in effect
at 5 PM MST. Patchy blowing snow is possible as well with the
strong winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Strong winds continue Wednesday as High Wind Warning remains in
effect through 8 PM Wednesday. A prolonged period of strong winds
is expected Thursday through Monday.

.Spotter information statement...

Spotters are encouraged to report snowfall amounts, recorded wind
gust or wind damage to the National Weather Service in Cheyenne.

WYZ112-114-161030-
Sierra Madre Range-Snowy Range-
319 AM MST Tue Dec 15 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Light snow showers continue this morning. Brief break in the
snowfall before snow begins again late tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Light snow expected throughout the day Wednesday with 1 to 3
inches of accumulation. A prolonged period of strong winds is
expected from Thursday through Monday.

.Spotter information statement...

Spotters are encouraged to report snowfall amounts or other
significant weather to the National Weather Service in Cheyenne.

WYZ101>105-107>109-111-113-115-118-119-161030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
Central Laramie County-East Laramie County-
319 AM MST Tue Dec 15 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Light snow showers continue early this morning, mostly ending by
midday.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A prolonged period of strong winds is expected Friday through
Monday.

.Spotter information statement...

Spotters are encouraged to report snowfall amounts or other
significant weather to the National Weather Service in Cheyenne.

NEZ002-003-019>021-054-055-095-096-161030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
319 AM MST Tue Dec 15 2020

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Light snow showers continue early this morning, mostly ending by
midday.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotters are encouraged to report snowfall amounts or other
significant weather to the National Weather Service in Cheyenne.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 15, 5:00 PM MST to December 17, 11:06 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation (WYDOT) sensor along Interstate 80 at County Road 402 or three miles east-southeast of Elk Mountain measured the reported wind gust. Several other WYDOT sensors along Interstate 80 measured high wind gusts and sustained winds during this time as well.

High Wind, South Laramie Range

When
December 15, 7:24 PM MST to December 16, 7:38 AM MST
Where
South Laramie Range forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation (WYDOT) along Interstate 80 at Lone Tree or two miles west of Buford measured the reported wind gust. A couple other WYDOT and Union Pacific Railroad sensors also measured high winds in this period.

High Wind, South Laramie Range Foothills

When
December 15, 8:25 PM MST to December 16, 10:10 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor EMKAYW located fourteen miles west-southwest of Cheyenne measured the reported wind gust. A Wyoming Department of Transportation sensor along Interstate 80 at Otto or sixteen miles west-southwest of Cheyenne measured a 61 mph gust as well.

High Wind, Central Laramie Range and Southwest Platte County

When
December 15, 11:02 PM MST to December 16, 6:50 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux or nine miles south of Wheatland measured the reported wind gust.

High Wind, Central Laramie County

When
December 16, 12:22 AM MST to 7:30 AM MST
Where
Central Laramie County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Bear Creek or eight miles south of Chugwater measured the reported wind speed.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927396, 927397, 927398, 927395, 927399.